Get help from best doctors, anonymously
Common Specialities
{{speciality.keyWord}}
Common Issues
{{issue.keyWord}}
Common Treatments
{{treatment.keyWord}}

A family member is under treatment for schizoaffective disorder since 10 yrs. Lithium carbazepine risperidone clonazepam apripazole n ativan lorazepam for wen trouble sleeping. She has developed slowness of movement almost walks like penguin n feels rigidness tightness in hips n thigh thus trouble sitting n walking. Her psychiatrist told to do tests serum lithium n carbamazepine were under normal levels Vit b12 normal Only calcium slight lower than normal n vit d3 low Ortho consultation raised query abt extrapyramidal side effects of antipsychotic medication but psychiatrist refuted it. Ortho den gave gabapentin n mecobalamin n ca+vit d improved her walking n stiffness to an extent. I wanted to ask what is the reason for her walking problem n why did she get relief from gabapentin. We were asked to follow up after 15 days. If still stiffness n walking prob to refer neuro physician coz ortho cause was ruled out. I would like to know whats going on with her cause our docs didnt clearly explain d situation? N I cant afford to change docs.

2 Doctors Answered
Based on what you have said, seems more like extrapyramidal symptoms but it can be due to antipsychotics or due to parkinsons de novo and it can also be managed by medications, get a 2nd opinion from another psychiatrist, preferably stop psychiatric medications for few weeks under psychiatrist supervision apart from few medications for sleep and gradually restart in low doses is the rule in these situations. All the best.
1 person found this helpful
Hi lybrate-user, I would like to say that the symptoms of slowness of movement what you have mentioned in a patient who is on Rispeidone and aripiprazole is most probably EPS (extra pyramidal Side effects) unless proved otherwise. There may be underlying or Co morbid Parkinsons disease. But in this position its difficult to diagnose as the Pt is on antipsychotic. Gabapentin has no role in decreasing antipsychotic induced slowness in movements. But its often used as a treatment of Akathesia which is also a kind of EPS. So indirectly gabapentin may decrease Slowness of gaits by working through GABA neurotransmitter system. I would suggest to change the antipsychotics if possible after discussing with your doctor. Preferably Quitiapine may be a good choice. Or anticholinergic medicine can be added to alleviate the side effects. Thanks.
1 person found this helpful
Suggestions offered by doctors on Lybrate are of advisory nature i.e., for educational and informational purposes only. Content posted on, created for, or compiled by Lybrate is not intended or designed to replace your doctor's independent judgment about any symptom, condition, or the appropriateness or risks of a procedure or treatment for a given person.
Icon

Book appointment with top doctors for Schizoaffective Disorder treatment

View fees, clinic timings and reviews